advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Montcalm, West Virginia, USA:

My daughter has had type 1 diabetes since she was three. She takes 16 units of Lantus at bedtime and a sliding scale of Humalog. She has a friend visiting from out of state and her activity level has increased. Therefore, her numbers are really good, 143 to 196 mg/dl [7.9 to 10.9 mmol/L]. Are her chances of DKA increased because I know she isn't getting her usual amount of insulin? When her sugar is 155 mg/dl [8.6 mmol/L], she will only get six units. She gets four shots of Humalog for breakfast, lunch, dinner, and snack.

Answer:

No, her chances of diabetic ketoacidosis (DKA) are not increased with lower insulin requirements. Her insulin requirements are her required amount of insulin. This means that with a balance of caloric intake, physical activity, and insulin, she is clearly keeping her glucose levels in check. If she becomes less active once again, you would expect this three-pronged balance to be disrupted, thus leading to the need also to decrease caloric intake or increase the insulin to keep things in balance. Typically, I wouldn't force food restriction (but would push for good food choices), as this could lead to an eating disorder. So increasing the insulin would likely then be required.

But, I think a real important take home message to you and other readers is that: IT DOES NOT TAKE MUCH INCREASED ACTIVITY TO IMPACT DIABETES CONTROL, so, do not overlook the importance of physical activity. I have many parents who were absolutely stunned when their child required so much less insulin while at diabetes camp, for example!

DS

DTQ-20050809164240
Original posting 11 Aug 2005
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.